Ask the expert

Sudden loss of hearing

Hi. I have suddenly become very deaf in one ear following extreme ear pain over approximately five hours and at the same time as a cold and sore throat. I visited my GP who gave me amaxycillin tablets for a week. After a few days my ear started to discharge a watery fluid and my hearing came back for a few hours before I became deaf again and discharge stopped. I have just completed my second week of antibiotics and my deafness has been there for two weeks with no more discharge. When I speak it feels like it thuds in my head on the deaf (right side) ear. I am very worried that this will be permanent. Can you give me any advice please.

Answer: 

If your hearing has not returned to normal after two lots of antibiotics, I would suggest that you return to your GP and request a referral to the Ear, Nose and Throat (ENT) department at your local hospital for further investigation.

Was this answer helpful?

We recommend you seek professional advice if you are concerned about your hearing

Book an appointment

Search for more answers: